CHARLOTTE, N.C. - More and more young children are getting their hands on dietary supplements, and it's causing calls to poison control centers across the country, including North Carolina, to spike.
According to new research, poison centers nationwide say the disturbing new trend is especially prevalent in children under the age of six.
The Carolinas Poison Center found a 42.5% increase, from 718 calls in 2012 to 1,023 in 2016.
"A lot of these accidents, and they are accidents, happen when the parent is occupied or somewhat distracted," says Anna Dulaney, a clinical toxicologist at Carolinas HealthCare System.
Toxicologists say the biggest culprits are melatonin supplements, homeopathic substances, diet pills, and energy drinks.
Many of those supplements are not regulated by the Food and Drug Administration, making it difficult to know how much, if any, is safe for a child to ingest. It's also difficult to determine the true contents of the supplement, toxicologists say.
"If we don't know what's in the product, which is the case with some supplements, it can be very difficult to decide what to do in case of a pediatric exposure," Dulaney says.
Side effects vary, depending on the kind of supplement the child ingests. Some of the more serious side effects include accelerated heart rate, increased blood pressure, and changes in the heart rhythm.
Dulaney says when callers report those kinds of symptoms in children, it almost always results in a trip to the doctor's office or hospital.
Dulaney encourages parents to treat these products like medicine and keep them up and out of reach. However, she cautions the purchase of any product without a doctor's knowledge.
"This is a case often of buyer beware," she says. "If it's natural, people think it's safe, which we know is not necessarily the case."
© 2017 WCNC.COM